MAUDE Adverse Event Report: ALPHATEC SPINE INC SIGMA TLIF ACCESS SYSTEM; GAD

ALPHATEC SPINE INC SIGMA TLIF ACCESS SYSTEM; GAD
Model Number 269-100-080
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned device is currently under investigation.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
The retractor was removed and the blade came out of the patient missing the wing.The detached wing was removed from the patient causing over 30 minutes delay in the case.
 
Additional Manufacturer Narrative
(b)(6) 2021 - atec investigational team spoke with the sales rep concerning the event.The rep stated that the >30 min delay in surgery attributed to this complaint was not due to the blade break or the retrieval of the broken component, but that there were general learnings and surgical challenges that presented the delay.Overall, retrieval of the broken piece was approximately 15 minutes.An evaluation of the returned 80mm blade found it had experienced a failure of the right jaw component (pn 169-102) where it assembles with its hinge-pin.This failure mode is consistent with excessive loading of the cross-sectional area between the pin and the jaw.This excessive loading is brought on by over-tightening the blade during initial assembly of the blade to the screw shank component prior to insertion into the surgical site.The stress fracture is then propagated to a full break when the blade is subjected to normal forces during the procedure.All broken pieces of the blade were retrieved from the surgical site.

Brand Name
SIGMA TLIF ACCESS SYSTEM
Common Device Name
GAD
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key11154440
Report Number2027467-2020-00053
Device Sequence Number16791806
Product Code GAD
UDI-Device Identifier00190376270739
UDI-Public(01)00190376270739(10)8621604
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number269-100-080
Device Catalogue Number269-100-080
Device Lot Number8621604
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2020
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer12/15/2020
Initial Report FDA Received Date01/12/2021
Supplement Report FDA Received Date01/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;